Texas, 2024

Hail in Texas, September 24, 2024

September 24, 2024 · NWS MAF · 1 event in 1 county or zone

A weak shortwave trough moving through the southern Great Plains in the afternoon helped generate strong to severe thunderstorms in the vicinity of the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak shortwave trough moving through the southern Great Plains in the afternoon helped generate strong to severe thunderstorms in the vicinity of the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 24, 12:58 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 24, 12:58 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Tue Sep 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 156 PM CDT Tue Sep 24 2024

A few weak showers and storms have popped across the Davis
Mountains and Stockton Plateau as a quickly diffusing boundary has
aided in their development. Activity will taper off tonight as
temperatures cool down. The main story will be a weak front
pushing into the Permian Basin and southeast New Mexico late
tonight. While not a potent front, a few showers may be seen along
the eastern zones as it moves through tonight. Otherwise, winds
shift to the north and northeast with low clouds briefly making an
appearance. Behind the front, drier and slightly cooler air take
hold with highs topping out in the 80s for most with 90s seen in
the Rio Grande Valley. Mainly clear skies hold on and with light
winds expected Wednesday night, lows fall into the upper 50s to
low 60s for most.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 156 PM CDT Tue Sep 24 2024

Increasing heights and thicknesses are indicated on both
deterministic and ensemble models for this week into the weekend
and next week. High temperatures a few degrees above average will
rise up to 5-10 degrees above average late this week into next
week, with high pressure in between low pressure over the eastern
Pacific Ocean and the western Atlantic Ocean resulting in clear,
dry conditions and allowing diurnal heating. At the same time,
southerly return flow aloft will be limited in this setup, so high
temperatures will not rise too far above average, mainly in the
80s and 90s for most of the area. Low temperatures will stay above
average, but with high temperatures mostly staying below the
triple digits, low temperatures will fall into the 50s and 60s
each night Thursday night through next Tuesday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Tue Sep 24 2024

VFR remains at all terminals through this afternoon. Winds continue
to be light from the east to southeast. Low (10%) chance for SHRA
near FST this afternoon, but not included in TAF issuance due to low
confidence. Amendments possible. Front moves through from the north
late tonight shifting winds to the north and northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  83  58  84 /  10   0   0   0
Carlsbad                 62  86  59  89 /   0   0   0   0
Dryden                   68  91  61  87 /   0   0   0   0
Fort Stockton            65  88  59  87 /   0   0   0   0
Guadalupe Pass           61  79  59  83 /   0   0   0   0
Hobbs                    60  84  56  86 /   0   0   0   0
Marfa                    59  83  53  84 /  10   0   0   0
Midland Intl Airport     65  84  59  85 /  10   0   0   0
Odessa                   66  84  60  86 /   0   0   0   0
Wink                     67  89  61  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....94
AVIATION...93
Hazardous weather outlook, Sep 24, 1:03 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Tue Sep 24 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
203 PM CDT Tue Sep 24 2024 /103 PM MDT Tue Sep 24 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 24, 1:25 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT Tue Sep 24 2024

TXZ075-242015-
Pecos TX-
225 PM CDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND WESTERN TERRELL COUNTIES THROUGH 315 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Sanderson, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and western Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 10287 3027 10288 3041 10288 3043 10255
      3021 10257
TIME...MOT...LOC 1925Z 270DEG 10KT 3033 10280

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The radar

The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jeff Davis

When
September 24, 1:34 PM CST to 1:39 PM CST
Where
Jeff Davis County, 10.82 mi NW of Ft Davis
Measured
0.75 in hail
Reported by
Public
Coordinates
30.680, -104.020

This report was received from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209163.